Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 145, NWS Lake Charles, LA

November 28, 2008Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 28, 2008, 5:40 PM CST for Vernon Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2008, 5:40 PM CST (23:40 UTC)
Expired
Nov 28, 2008, 6:30 PM CST
In force
50 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 282340
TORLCH
LAC115-290030-
/O.NEW.KLCH.TO.W.0145.081128T2340Z-081129T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 PM CST FRI NOV 28 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES  FORT POLK...

* UNTIL 630 PM CST

* AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 18 MILES
  SOUTHWEST OF FORT POLK...OR ABOUT 11 MILES WEST OF ROSEPINE...
  MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  FORT POLK BY 605 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3112 9313 3095 9305 3091 9347 3094 9349
TIME...MOT...LOC 2340Z 251DEG 29KT 3095 9343

$$

K. KUYPER
1 follow-up statement
000 
WWUS54 KLCH 290006
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
606 PM CST FRI NOV 28 2008

LAC115-290030-
/O.CON.KLCH.TO.W.0145.000000T0000Z-081129T0030Z/
VERNON LA-
605 PM CST FRI NOV 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CST FOR SOUTH
CENTRAL VERNON PARISH...

AT 603 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER SOUTH CENTRAL 
VERNON PARISH...JUST NORTH OF ROSEPINE...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN VERNON PARISH AT 620 PM CST

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3096 9305 3095 9305 3094 9308 3094 9320
      3093 9320 3093 9326 3093 9331 3097 9331
      3104 9309
TIME...MOT...LOC 0005Z 264DEG 34KT 3095 9321

$$

K. KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 28, 3:02 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 28, 3:02 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
302 PM CST FRI NOV 28 2008

.SYNOPSIS...
A FRONTAL WAVE CYCLONE VICINITY LUFKIN WILL DEEPEN THIS EVENING AS
IT BEGINS ITS JOURNEY TO THE NORTHEAST. A COLD FRONT TRAILS THIS
FRONTAL WAVE INTO SOUTH TEXAS.

THE WAVE CYCLONE WILL ENTER CENTRAL MISSISSIPPI SATURDAY MORNING...
WITH AN ATTENDANT COLD FRONT STRETCHING SOUTHWEST THROUGH LAFAYETTE
THROUGH CORPUS CHRISTI. THE WAVE CYCLONE WILL CONTINUE NORTHEAST...
REACHING ATLANTA BY SATURDAY EVENING...WITH THE ATTENDANT COLD FRONT
STRETCHING THROUGH HOUMA THROUGH BROWNSVILLE.

FURTHER-UP...THE SUBTROPICAL JET (OR PINEAPPLE EXPRESS) WILL CORE
THROUGH LOWER BAJA CALIFORNIA TO ACROSS SOUTHEAST LOUISIANA. FURTHER
NORTH...A DEEP MIDWEST TROUGH WILL FURTHER DEEPEN SOUTH WHILE
TRAVELING EAST...STEEPENING THE THICKNESS GRADIENT NEAR THE GULF
SEGMENT OF THE SUBTROPICAL JET...A SALIENT JETSTREAK MOVING THROUGH
THE NORTHERN TIER OF THE FORECAST AREA WILL BE THE RESULT.

&&

.DISCUSSION...
THE WARM CONVEYOR BELT IS IN PLACE ACROSS THE WESTERN UPPER GULF
COAST STATES...AS BAY-OF-CAMPECHE AIR FLOWS IN ON AN UPGLIDING
SOUTHERLY AIR CURRENT. THE GENTLE UPGLIDING BECOMES MORE ABRUPT UPON
NEARING THE WARM FRONT WHICH SPOKES EAST FROM THE LUFKIN WAVE CYCLONE.

IN GENERAL...THE AIR COLUMN CAN BE CHARACTERIZED BY LIMITED
POTENTIAL INSTABILITY...ADEQUATE FRONTAL LIFT...AND ABUNDANT
MOISTURE. THE WARM-FRONTAL RAIN SHIELD WITH EMBEDDED THUNDERSTORMS
WILL DRIFT SOUTH THIS EVENING...BECOMING MORE ORGANIZED AS IT TAKES
ON A NORTHEAST-TO-SOUTHWEST ORIENTATION...IN RESPONSE TO THE WAVE
CYCLONE TRAVELING OFF TO THE NORTHEAST.

FOR OVERNIGHT INTO TOMORROW MORNING...THE GFS DEPICTS A SALIENT
JETSTREAK...ITS ASSOCIATED MESO-SCALE LIFT PHASING IN WITH THE
FRONTAL LIFT. THE COMPUTED EXPLOSIVE RELEASE OF THE LIMITED
POTENTIAL INSTABILITY (ALONG WITH INCREASING WESTERLY SHEAR)...
WILL ORGANIZE THE PRE-FRONTAL THUNDERSTORMS...ESPECIALLY ACROSS
SOUTH CENTRAL LOUISIANA AND ACROSS THE ENTIRE COASTAL WATERS.
LOCALIZED HEAVY RAIN IS LIKELY. DAMAGING WINDS CANNOT BE RULED
OUT. HOWEVER...DECIDED NOT TO INCLUDE SEVERE WORDING IN ZONE PACKAGE.
ONLY LOCALIZED HEAVY RAIN.

WITH PASSAGE OF FRONT...THE POTENTIAL INSTABILITY WILL BE REPLACED
BY POTENTIAL SYMMETRIC INSTABILITY...LIGHT WRAP-AROUND RAIN WILL
BE THE RESULT...HEAVIEST NEAR THE FRONT. THE RAIN WILL BE COMING
TO AND END...FROM NORTHWEST TO SOUTHEAST BY LATE TOMORROW EVENING.

&&

.MARINE...
THE ACTUAL TIDES ARE RUNNING ABOUT A FOOT ABOVE THE PREDICTED LUNAR
TIDES...DUE TO FRESH SOUTHERLY WINDS. THE WIND WAVE PERIOD IS
RUNNING AROUND 5 SECONDS.

A STRONG COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS ON
SATURDAY. NUMEROUS PRE-FRONTAL SHOWERS AND THUNDERSTORMS...SOME ON
THE STRONG SIDE...CAN BE EXPECTED.

VERY STEEP SEAS WILL BE FOUND IN WAKE OF FRONT...AS NORTHERLY WIND
WAVES COLLIDE WITH SOUTHERLY SWELLS.

A SMALL CRAFT ADVISORY IS LIKELY ON SUNDAY. A GALE WARNING IS
POSSIBLE ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  61  68  49  67  40 /  80  20  20   0   0
KBPT  59  66  48  68  39 /  80  20  20   0   0
KAEX  56  65  46  60  41 /  90  20  20   0   0
KLFT  62  68  50  65  40 /  80  80  30   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
TRARES
&&
Hazardous weather outlook, Nov 28, 3:38 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
338 PM CST FRI NOV 28 2008

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-291200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
338 PM CST FRI NOV 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
EVENING...AS A COLD FRONT ENTERS THE LAKES REGION JUST AFTER
MIDNIGHT. LOCALIZED HEAVY RAINFALL IS EXPECTED. ALSO...LOCALIZED
SEVERE WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY-MORNING SHOWERS AND THUNDERSTORMS WILL BE COMING TO AN
END BY NOON...AS THE COLD FRONT EXITS INTO SOUTHEAST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 4:47 AM CSTDense Fog AdvisoryLCHLafayette, Saint Martin4 hr

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.